animated GIF of a Concerta pill falling down stairs.Share on Pinterest

Created for Greatist by the experts at Healthline. Read more

Got Concerta? If you do, it’s probably because you’ve been diagnosed with attention deficit hyperactivity disorder (ADHD). The active ingredient in Concerta is a long-acting form of methylphenidate.

However, Concerta (like a lot of stimulant drugs) can have a less-loving effect on your noggin by causing what’s commonly referred to as a “crash.”

And that’s about as fun as it sounds…

Concerta increases the activity of the neurotransmitters norepinephrine and dopamine. These naturally-occurring chemicals help you stay on task by increasing alertness, attention span, and ability to focus. They also help with impulse control.

This may seem well and good until several hours after you take your meds and Concerta levels in your body get too low. When that happens, you can let the crash countdown begin.

When you start taking Concerta, your body scales back its production of natural brain chemicals, so when your Concerta dosage runs out, the body isn’t prepared to make up the chemical difference. This is the cause of the crash.

Rest assured

Crashes can happen to Concerta newbies and seasoned veterans, and when a crash may occur depends largely on what time of day you take your medication and how much you’re taking.

The thing about crashes is that they vary from person to person. However, you may be heading to crash-town if you:

  • have trouble focusing
  • feel irritable
  • are hyperactive
  • feel tired

Concerta can also increase your heart rate and increase anxiety, so definitely let your doctor know if you have a history of heart problems or mental illness.

The best way to deal with the effects of a crash is to avoid having one in the first place. For starters, take your medication exactly, 100 percent, as your doctor prescribed, verbatim. No ifs, ands, or but-I-forgot-to-take-my-meds.

FYI — Concerta is usually taken once a day in the a.m. The most severe crashes typically occur when you take too high of a dose, or when you take another person’s prescription. So… don’t do that.

However, having a crash doesn’t mean you should quit Concerta altogether. If you experience a crash that leaves you feeling wrecked, make your healthcare provider your first phone call. They may be able to help you manage your crash risk by tinkering with your dosage or by adding a small dose of a faster-acting stimulant to your routine.

Dependence

As is the case with all stimulants, taking Concerta on a regular basis puts you at risk for physical dependence. Being “dependent” in this case means you need the drug in order to feel normal.

Dependency can be scary, but make sure to talk to your doctor before going off Concerta cold turkey. He or she will get you back on track by helping you to manage your symptoms and safely decreasing your dosage.

Withdrawal

If you’re in a long-term relationship with Concerta for 1 month or more, you may be at risk of withdrawal if you decide to call it quits. Much like crash symptoms, withdrawal symptoms occur when the increased levels of dopamine and norepinephrine take a sudden nosedive.

Some of those not-so-fun symptoms include:

  • increased anxiety
  • irritability
  • nausea and vomiting
  • depression
  • decreased ability to focus
  • lack of energy

As a rule, you should never stop taking Concerta abruptly. Doing so may aggravate pre-existing depression or suicidal thoughts. If you feel like something funky is afoot and you want to stop taking Concerta, call your doctor ASAP.

Hello from the other side effects!

Crashes and withdrawals aside, there are some other side effects of Concerta you should keep in mind:

  • weight loss
  • headaches
  • dry mouth
  • nausea
  • decreased appetite
  • anxiety
  • dizziness
  • trouble sleeping
  • excessive sweating
  • irritability

Less likely but more serious side effects include:

  • mania
  • delusions
  • hallucinations
  • serious heart problems, including heart attack

Side effects vs. crash

Trying to spot the difference between side effects and a crash can be tricky.

Know that Concerta packs its biggest punch several hours after you take it, so if you experience mood swings or any other out-of-character physical or emotional changes, it could be side effects at work or simply the drug doing its thing.

If you feel out of sorts when taking Concerta, tell your doctor and they may adjust your dosage. They may also recommend a different medication.

While Concerta definitely has its upsides for treating ADHD, you should stay informed about the crash risks and other problems associated with the drug.

Remember, your healthcare provider is your BFF when it comes to managing your reactions to Concerta, crashes and all. Be honest and open with them about any adverse effects you might be feeling or any questions you might have about your treatment.